Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 232, NWS Wichita, KS

September 23, 1996Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 23, 1996, 6:10 PM CDT for Elk County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 23, 1996, 6:10 PM CDT (23:10 UTC)
Expired
Sep 23, 1996, 7:00 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Elk County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 6:15 PM CDTHail 1.75Howard, KS
Sep 23, 6:21 PM CDTHail 0.88Howard, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1996-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1996-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 232310
SVRICT
KSC049-240000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT MON SEP 23 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...ELK COUNTY
 
AT 610 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM ALONG
THE GREENWOOD/ELK COUNTY LINE 8 MILES NORTH OF HOWARD OR ABOUT 30 MILES
SOUTHEAST OF EL DORADO. THE STORM WAS MOVING SOUTHEAST AT 20 MPH AND
WILL AFFECT RURAL AREAS TO THE NORTH AND EAST OF HOWARD THROUGH 640 PM.
 
AT 607 PM...THE GREENWOOD COUNTY SHERIFF RPORTED NICKEL SIZE HAIL ALONG
THE ELK/GREENWOOD LINE NEAR SEVERY.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
PETERSEND
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:17 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 23, 2:17 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
218 PM CDT MON SEP 23 1996

CHGS:  UPPED POPS SE AND ICT...BUT NOT HUT FOR THIS EVENING.

17Z SFC MAP HAS SFC FRONT FROM STJ TO P28.  MDLS PUSH FRONT QUICKLY
SOUTHEAST THIS AFTN AND EVENING...EXITING THE STATE BY ABOUT 03Z AS
HIGH PRESSURE MOVES INTO SD AND NE...PUSHING CAA ACRS KS.  IN THE
SHORT TERM...TRW FIRING IN AREA OF LLVL SPEED CONVERGENCE IN SE KS
AND ALONG FRONT IN SCNTRL KS...WHILE A SECONDARY LINE ALONG ELEVATED
FRONT IN CNTRL KS CONTINUES TO FALL APART.  WILL KEEP TRW GOING INTO
THIS EVENING TONIGHT SCNTRL AND SE...ENDING FROM THE NORTHWEST WITH
FRONTAL PASSAGE.  NEXT QUESTION WILL BE POTENTIAL FOR FOG AND
STRATUS BEHIND THE FRONT.  ON TAFS...HAVE GENERALLY FOLLOWED BLYR
MOISTURE PROGS AND 850 WINDS...TIMING POSITION OF STATUS WITH THE
ONSET OF 850 ANTI-CYCLONIC FLOW.  THIS KEEPS IT OUT OF CENTRAL KS
AND IN SCNTRL AND SE UNTIL EARLY MORNING.

TMRW...COOL SFC HI BLDS IN AND STABALIZES AMS UNDER FAIRLY ZONAL
FLOW ALOFT.  MODELS DISAGREE ON AMOUNT OF COOLING WITH THIS FRONT
WITH FAN GUID BEING TYPICALLY COOLER.  BASED ON INCOMING DWPTS FOR
TONIGHT WILL LEAN TOWARDS WARMER FWC.  WILL ALSO LEAN TOWARDS FWC
TMRW BASED ON WARMER STARTING TEMPS AND NGM/ETA 850 TEMPS.

RSL 047/067 00  SLN 050/069 20
ICT 050/070 90  HUT 049/069 40
CNU 055/070 81

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:00 PM CDTSevere Thunderstorm WarningICTReno, Sedgwick45 min
Sep 23, 3:24 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Sep 23, 3:29 PM CDTSevere Thunderstorm WarningICTMarion46 min
Sep 23, 3:30 PM CDTSevere Thunderstorm WarningICTChase60 min
Sep 23, 4:15 PM CDTSevere Thunderstorm WarningICTSumner45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.